Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 123, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 14, 2009, 3:26 PM CST for 7 counties in Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2009, 3:26 PM CST (21:26 UTC)
- Expired
- Dec 14, 2009, 7:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 6:30 PM CST | FLASH FLOOD | 2 Ne Smiths Station, AL | A PORTION OF CO RD 318 IS CLOSED BETWEEN CO RD 248 AND CO RD 249 DUE TO WATER OVER A BRIDGE. |
| Dec 14, 7:00 PM CST | FLASH FLOOD | 7 S Eufaula, AL | STATE HIGHWAY 95 CLOSED DUE TO FLASH FLOODING FOR A SHORT PERIOD OF TIME ON MONDAY NIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 184 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 142126
FFWBMX
ALC005-011-081-087-101-109-113-150115-
/O.NEW.KBMX.FF.W.0123.091214T2126Z-091215T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CST MON DEC 14 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MEADVILLE...
BARBOUR COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...EUFAULA...CLIO...
BULLOCK COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...
MACON COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TUSKEGEE...NOTASULGA...MILSTEAD...
PIKE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TROY...GOSHEN...BRUNDIDGE...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...PHENIX CITY...HURTSBORO...
* UNTIL 715 PM CST
* AT 321 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM AN AREA OF HEAVY RAINFALL ACROSS MUCH OF SOUTHEAST
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS MOVING EAST AT 30 MPH
WILL CONTINUE TO TRAIN ACROSS THIS AREA FOR THE NEXT SEVERAL HOURS.
BETWEEN THREE AND FOUR INCHES OF RAIN HAS ALREADY FALLEN...AND AN
ADDITIONAL TWO TO THREE INCHES IS POSSIBLE IN THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEALE...GRIFFEN MILL...RUSSELL COUNTY SPORTS COMPLEX...BEANS
MILL...BLEECKER...LADONIA...SMITHS STATION AND BIBB CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3162 8610 3179 8615 3180 8621 3195 8619
3198 8630 3206 8631 3245 8596 3251 8580
3259 8580 3260 8569 3271 8568 3275 8512
3253 8499 3234 8500 3227 8489 3213 8505
3179 8512 3171 8522 3171 8541 3162 8542
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 2:16 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 14, 2:16 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 PM CST MON DEC 14 2009 .UPDATE... WHAT A MORNING...UPDATED YET AGAIN INCREASING POPS AND RAINFALL TOTALS ACROSS MUCH OF SOUTHERN AND CENTRAL LOCATIONS. FLOODING IS ONGOING OR IMMINENT ACROSS MUCH OF SOUTHEASTERN/SOUTH CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN/BACK BUILD ACROSS THE AREA PRODUCING RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR. TEMPERATURES WILL BE RELATIVELY STEADY ACROSS THE SOUTHEASTERN TWO THIRDS OF CENTRAL ALABAMA THIS AFTERNOON AND OVERNIGHT. TO THE NORTHWEST...AS THE COLD FRONT TRACKS INTO THE AREA TEMPERATURES WILL TURN COOLER. MORE LATER. 12/SIRMON .SHORT TERM...TODAY THROUGH TUESDAY NIGHT. ACTIVE WEATHER PERIOD EXPECTED ONCE AGAIN. FIRST OFF...WILL CONTINUE THE DENSE FOG ADVY FOR EARLY THIS MORNING FOR ALL SECTIONS. WARM FRONT ALONG THE COAST WILL LIFT NORTHWARD TODAY AND MOVE JUST TO THE NORTH OF THE COUNTY WARNING AREA BY THIS EVENING. EXPECT SOUTHERLY FLOW TO INCREASE THROUGHOUT THE DAY AND MOISTURE TO INCREASE. WILL GO WITH CATEGORICAL POPS ACROSS THE EXTREME SOUTH AND THEN TAPER POPS LOWER TOWARDS THE NORTH WITH MOST PRECIP DURING THE AFTERNOON HOURS. WITH AIR MASS BECOMING MORE UNSTABLE WILL MENTION THUNDERSTORMS AT MOST LOCATIONS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE SOUTH. WARM READINGS EXPECTED WITH TEMPERATURES REACHING 65 TO 70 DEGREES IN THE NORTH AND 70 TO 75 DEGREES IN THE SOUTH. FOR TONIGHT...COLD FRONT WILL MOVE INTO THE NORTHWEST SECTIONS AND SLOWLY SHIFTS SOUTHEAST. MODELS DIFFER ON TIMING AS WELL AS RAINFALL AMOUNTS. LIKE THE IDEA OF THE FRONT MOVING INTO THE NORTHWEST SECTIONS AROUND MIDNIGHT...THEN SHIFTING SOUTHEAST. WILL FORECAST LIKELY POPS ACROSS THE NORTH WITH CATEGORICAL POPS IN THE SOUTH IN THE VICINITY OF BETTER IN-FLOW...UPWARD VERTICAL MOTION AND MOISTURE CONVERGENCE. A FEW STRONG STORMS POSSIBLE AREA-WIDE AND RAINFALL MAY BE LOCALLY HEAVY IN THE SOUTH. DEPENDING ON NEW MODEL RUNS LATER TODAY...A FLASH FLOOD WATCH MAY BE NEEDED IN THE EXTREME SOUTH DUE TO SATURATED CONDITIONS AND IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THIS AREA. WILL CONTINUE TO MONITOR. OVERNIGHT LOWS IN THE 50S. ON TUESDAY...THE FRONT SHIFTS SOUTHEAST ACROSS MUCH OF THE AREA WITH DRIER AIR MOVING INTO THE NORTH LATER IN THE DAY. EXPECT NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WITH MAINLY CHANCE POPS NORTH. ONCE AGAIN LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE SOUTH AND A FEW STRONG STORMS WILL BE POSSIBLE. HIGHS 50S NORTH AND 60S SOUTH. MUCH DRIER AIR EXPECTED TUESDAY NIGHT AS NORTHERLY FLOW PREVAILS. LOWS MAINLY IN THE 30S. .LONG TERM...WEDNESDAY THROUGH SUNDAY. RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND. OVER-ALL TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND. 50 && .AVIATION...18Z TAF DISCUSSION. POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY ARE EXPECTED TO BACK DOWN. A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL. HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES. RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT 24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE VISIBILITIES BACK DOWN TO AT LEAST IFR. EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN WILL REMAIN SOUTHWARD. A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT UNFORTUNATELY. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN ALABAMA FROM 2 PM THIS AFTERNOON THROUGH TOMORROW AFTERNOON... &&
Hazardous weather outlook, Dec 14, 3:11 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CST MON DEC 14 2009 ALZ011>015-017>050-152100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 311 PM CST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO WETUMPKA...TO UNION SPRINGS. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND SOUTH CENTRAL ALABAMA. RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A LINE FROM ROANOKE TO BILLINGSY TO THOMASTON. A DENSE FOG ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT AREA WIDE. VISIBILITY WILL BE REDUCED TO LESS THAN ONE QUARTER OF A MILE AT TIMES. DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY. FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF CENTRAL ALABAMA. A DENSE FOG ADVISORY WILL REMAIN IN EFFECT THROUGH 10 AM TUESDAY. DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION. HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN ALABAMA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 14, 3:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON DEC 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN AUBURN 32.59N 85.48W
12/14/2009 E1.50 INCH LEE AL EMERGENCY MNGR
APPROXIMATELY 4 TO 6 INCHES OF STANDING WATER ON A FEW
ROADS IN AND AROUND AUBURN AND OPELIKA. RADAR ESTIMATES
SHOW 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST 3
HOURS.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 10:00 AM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more | 29 hr |
| Dec 14, 12:34 PM CST | Flash Flood Warning | BMX | Barbour, Bullock | 3 hr |
| Dec 14, 1:19 PM CST | River Flood Warning | BMX | Montgomery | 17 hr |
| Dec 14, 1:55 PM CST | Flash Flood Warning | BMX | Russell | 2 hr |
| Dec 14, 2:49 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Dec 14, 3:45 PM CST | Areal Flood Advisory | BMX | Chambers, Randolph | 2 hr |
| Dec 14, 4:16 PM CST | Tornado Warning | BMX | Barbour | 44 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.